Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 78, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 4, 2023, 5:44 PM CDT for Union County, South Dakota; Woodbury County, Iowa; Dakota County, Nebraska. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2023, 5:44 PM CDT (22:44 UTC)
- Expired
- Jul 4, 2023, 6:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Woodbury County, IA, Dakota County, NE, Union County, SD
The radar
The Omaha radar (KOAX), 123 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 5:56 PM CDT | TSTM WND DMG | 1 S Sergeant Bluff, IA | Older tree down across the road near the intersection of Dogwood Trail and Port Neal Road. |
| Jul 4, 5:56 PM CDT | TSTM WND DMG | 1 S Sergeant Bluff, IA | Older tree down across the road near the intersection of Dogwood Trail and Port Neal Road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 3:29 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 772 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
049 WUUS53 KFSD 042244 SVRFSD IAC193-NEC043-SDC127-042330- /O.NEW.KFSD.SV.W.0078.230704T2244Z-230704T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sioux Falls SD 544 PM CDT Tue Jul 4 2023 The National Weather Service in Sioux Falls has issued a * Severe Thunderstorm Warning for... Northwestern Woodbury County in west central Iowa... Northeastern Dakota County in northeastern Nebraska... Southeastern Union County in southeastern South Dakota... * Until 630 PM CDT. * At 544 PM CDT, a severe thunderstorm was located near South Sioux City, or near Sioux City, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Dakota City around 550 PM CDT. Sioux City, South Sioux City and Sergeant Bluff around 555 PM CDT. Other locations in the path of this severe thunderstorm include Lawton and Moville. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4237 9659 4254 9655 4253 9605 4230 9608 TIME...MOT...LOC 2244Z 275DEG 25KT 4245 9647 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Meyers
3 follow-up statements
056
WWUS53 KFSD 042300
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
600 PM CDT Tue Jul 4 2023
SDC127-042310-
/O.CAN.KFSD.SV.W.0078.000000T0000Z-230704T2330Z/
Union SD-
600 PM CDT Tue Jul 4 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN UNION COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Iowa...and northeastern Nebraska.
LAT...LON 4237 9648 4249 9646 4249 9645 4250 9646
4254 9645 4253 9605 4230 9608
TIME...MOT...LOC 2300Z 275DEG 26KT 4244 9631
$$
IAC193-NEC043-042330-
/O.CON.KFSD.SV.W.0078.000000T0000Z-230704T2330Z/
Woodbury IA-Dakota NE-
600 PM CDT Tue Jul 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN WOODBURY AND NORTHEASTERN DAKOTA COUNTIES...
At 600 PM CDT, a severe thunderstorm was located near Sergeant Bluff,
or near Sioux City, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lawton and Moville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4237 9648 4249 9646 4249 9645 4250 9646
4254 9645 4253 9605 4230 9608
TIME...MOT...LOC 2300Z 275DEG 26KT 4244 9631
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Meyers592
WWUS53 KFSD 042314
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
614 PM CDT Tue Jul 4 2023
NEC043-042324-
/O.CAN.KFSD.SV.W.0078.000000T0000Z-230704T2330Z/
Dakota NE-
614 PM CDT Tue Jul 4 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAKOTA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Iowa.
LAT...LON 4234 9633 4254 9631 4253 9605 4230 9608
TIME...MOT...LOC 2314Z 273DEG 24KT 4244 9618
$$
IAC193-042330-
/O.CON.KFSD.SV.W.0078.000000T0000Z-230704T2330Z/
Woodbury IA-
614 PM CDT Tue Jul 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN WOODBURY COUNTY...
At 614 PM CDT, a severe thunderstorm was located over Lawton, or 11
miles east of Sioux City, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Moville, Lawton and Bronson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4234 9633 4254 9631 4253 9605 4230 9608
TIME...MOT...LOC 2314Z 273DEG 24KT 4244 9618
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Meyers314
WWUS53 KFSD 042328
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
628 PM CDT Tue Jul 4 2023
IAC193-042338-
/O.EXP.KFSD.SV.W.0078.000000T0000Z-230704T2330Z/
Woodbury IA-
628 PM CDT Tue Jul 4 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WOODBURY COUNTY
WILL EXPIRE AT 630 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Iowa.
Remember, a Severe Thunderstorm Warning still remains in effect for
southern Woodbury county.
LAT...LON 4234 9633 4254 9631 4253 9605 4230 9608
TIME...MOT...LOC 2328Z 275DEG 25KT 4243 9606
$$
MeyersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:07 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 4, 3:07 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 307 PM CDT Tue Jul 4 2023 .SHORT TERM...(This Evening through Wednesday) Issued at 254 PM CDT Tue Jul 4 2023 KEY MESSAGES: 1. A few strong to severe storms still possible this evening, though coverage may be decreased from earlier thoughts due to persistent clouds through the day. 2. Cool and dry Wednesday-Thursday. 3. Periodic showers/storms return Friday into the upcoming weekend, with near to slightly below normal temperatures into early next week. -------------------------------- As of 2 pm, the cold front has moved to near Highway 81 in eastern SD, with a plethora of weak outflow boundaries apparent beneath a broad area of residual cloud cover from earlier storms. The impact of these clouds is quite clear in the temperature fields, with 2pm temperatures still in the upper 60s to mid 70s over a large part of the forecast area. As such, available instability has decreased from earlier expectations over much of the forecast area, and the severe risk has decreased along with it. That's not to say we will not see any new storm development through the late afternoon/evening, as the cold front and its associated mid level wave could still trigger scattered to numerous storms as it pushes east. However, the potential for more robust development is waning, and generally confined to areas along/south of Highway 20 where the air mass has seen less impact from our persistent storms. Cold front and associated storms are expected to push southeast of the forecast area by 04Z-06Z, but could see some lingering shower activity in the post-frontal air mass into early Wednesday morning. The rest of Wednesday should be dry and cool, with well below normal temperatures only rebounding into the upper 60s to mid 70s as 850mb temperatures in the single digits drop into parts of the forecast area. .LONG TERM...(Wednesday Night through Tuesday) Issued at 254 PM CDT Tue Jul 4 2023 Cool high pressure remains over the area through Thursday, before retreating east and allowing a southerly flow of somewhat warmer and more moist area to build back into the region. Periodic waves flowing over the area in quasi-zonal flow will bring a few chances for showers/storms to the forecast area Friday through the weekend. These chances are currently focused on Friday/Friday night, and again later Sunday, but timing of the waves is uncertain and these chances will likely fluctuate a bit over the next few days. Temperatures for late this week into early next week do rebound from the cool mid-week stretch, but not seeing any signals that strong warming will take place, with temperatures more likely remaining near or even slightly below normal. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 254 PM CDT Tue Jul 4 2023 Scattered storms will remain possible along and ahead of a cold front as it pushes east through this evening. Exact timing of storms for KFSD/KSUX is a little uncertain, but did include a window of possible impact for both locations. Areas of MVFR-IFR conditions are possible into this evening, but as drier high pressure settles southward overnight, expect VFR conditions to prevail through the latter half of this TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JH LONG TERM...JH AVIATION...Gumbs
Hazardous weather outlook, Jul 4, 5:07 AM CDT, 12 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 507 AM CDT Tue Jul 4 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-062-066-067-070-071-051015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Turner- Union- 507 AM CDT Tue Jul 4 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Multiple rounds of scattered showers and thunderstorms are expected to push through the area today. A few storms could become severe with large hail up to ping pong ball size and damaging winds up to 60 mph being possible. Locally heavy rainfall and backbuilding storms could promote some flooding concerns this afternoon. For those spending the 4th fo July holiday outdoors or attending firework shows, continue to stay aware of the forecast. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. More chances for isolated to scattered showers and thunderstorms return this weekend. While severe weather isn't expected locally heavy downpours and frequent lightning will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ038-039-050-052>054-057>061-063>065-068-069-051015- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 507 AM CDT Tue Jul 4 2023 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Several clusters of showers and thunderstorms will continue to push through this area this morning. A few storms may become severe with large hail up to the size of quarters and damaging winds up to 60 mph being possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. More chances for isolated to scattered showers and thunderstorms return this weekend. While severe weather isn't expected locally heavy downpours and frequent lightning will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 4, 5:23 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
523 PM CDT Tue Jul 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM Tstm Wnd Dmg Martinsburg 42.51N 96.84W
07/04/2023 Dixon NE Trained Spotter
Tree limbs up to 2 inch diameter down.
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:51 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 24 min |
| Jul 3, 11:43 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 31 min |
| Jul 4, 3:45 AM CDT | Severe Thunderstorm Warning | FSD | Miner, Sanborn | 45 min |
| Jul 4, 5:18 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, Kingsbury, Lake, McCook, Miner | 27 min |
| Jul 4, 5:05 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 40 min |
| Jul 4, 6:10 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 50 min |
| Jul 4, 6:22 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 53 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2023Severe Thunderstorm Warnings in Iowa, 2023Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.